Adrenergic bronchodilator overdose

Toggle: English / Spanish


Adrenergic bronchodilators are inhaled medicines that help open up the airways. They are used to treat asthma and chronic bronchitis. Adrenergic bronchodilator overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

In large amounts, these medicines can be poisonous:

  • Albuterol
  • Bitolterol
  • Ephedrine
  • Epinephrine
  • Isoetharine
  • Isoproterenol
  • Metaproterenol
  • Pirbuterol
  • Racepinephrine
  • Ritodrine
  • Terbutaline

Other bronchodilators may also be harmful when taken in large amounts.

Where Found

The substances listed above are found in medicines. Brand names are in parentheses:

  • Albuterol (Proventil, Ventolin)
  • Bitolterol (Tornalate)
  • Ephedrine (Ephed II)
  • Epinephrine (Adrenalin, AsthmaHaler, Bronitin Mist, Bronkaid Mist, Medihaler-Epi, Primatene Mist, EpiPen Auto-Injector, Sus-Phrine, Twinject)
  • Ethylnorepinephrine (Bronkephrine)
  • Isoetharine (Arm-a-Med Isoetharine, Bronkometer, Bronkosol, Dey-Dose Isoetharine, Dispos-a-Med Isoetharine, Dey-Lute Isoetharine)
  • Isoproterenol (Aerolone, Dey-Dose Isoproterenol, Dispos-a-Med Isoproterenol, Isuprel, Medihaler-Iso, Norisodrine Aerotrol, Vapo-Iso)
  • Metaproterenol (Alupent, Arm-a-Med Metaproterenol, Dey-Dose Metaproterenol, Dey-Lute Metaproterenol, Metaprel)
  • Pirbuterol (Maxair)
  • Racepinephrine (AsthmaNefrin, Dey-Dose Racepinephrine, Vaponefrin)
  • Terbutaline (Breathaire, Brethine, Bricanyl)

Other brands of bronchodilators may also be available.


Below are symptoms of an adrenergic bronchodilator overdose in different parts of the body.

Airways and lungs

Bladder and kidneys

Eyes, ears, nose, and throat

Heart and blood vessels

Nervous system

  • Chills
  • Coma
  • Convulsions
  • Fever
  • Irritability
  • Nervousness
  • Tingling of hands and feet
  • Tremor


Stomach and intestines

  • Nausea
  • Vomiting

Home Care

Seek medical help right away.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (through a vein) fluids
  • Laxative
  • Medicines to treat symptoms
  • Tube placed down the nose and into the stomach (gastric lavage)

Blood tests may show changes in blood sugar and low potassium levels.

Outlook (Prognosis)

Survival past 24 hours is usually a good sign that the person will recover. People who have seizures, breathing difficulties, and heart rhythm disturbances may have the most serious problems after an overdose.


Akhtar J, Rittenberger JC. Clinical neurotoxicology. In: Shannon MW, Borron SW, Burns MJ. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 10.

Rowak RM, Tokarski GF. Asthma. In: Marx JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 73.

Thomas SHL, White J. Poisoning. In: Walker BR, Colledge NR, Ralston SH, Penman ID, eds. Davidson's Principles and Practice of Medicine. 22nd ed. Elsevier Limited; 2014:chap 9.

Version Info

  • Last reviewed on 7/14/2015
  • Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission ( URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.